MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG TWIST DRILL, DIAM. 1.9X58MM, FOR 6+7MM SCREW LENGHT, STRYKER SHAFT END; INSTRUMENT

STRYKER LEIBINGER FREIBURG TWIST DRILL, DIAM. 1.9X58MM, FOR 6+7MM SCREW LENGHT, STRYKER SHAFT END; INSTRUMENT
Model Number 92-19758
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been received at the manufacturer for testing.An evaluation will be conducted upon receipt of the device, and a follow-up report will be submitted after the quality investigation is complete.
 
Event or Problem Description
It was reported that the twist drill broke intra-operatively.A backup drill was used to successfully complete the case.
 
Additional Manufacturer Narrative
The reported event of a drill breakage could be confirmed.The visual inspection revealed that the drill helix of the returned drill has been broken off near the shaft.The broken off fragment could not be retrieved and was not returned.Within the microscopic investigation at the fracture area plastic deformations and typical secondary cracks are visible resulting from too high torsional and/or bending forces during application.Furthermore, the fracture surface shows the appearance of a ductile forced rupture also caused by too high torsional and/or bending forces.Moreover, in order to check the hardness of the drill a hardness measurement was performed.The measured hardness values of the returned drill meet the specification.Based on the investigation the root cause of the drill breakage was attributed to a user related issue due to applying too high forces during application.Indications for any material, manufacturing or design related problems were not determined in the investigation.
 
Event or Problem Description

Brand Name
TWIST DRILL, DIAM. 1.9X58MM, FOR 6+7MM SCREW LENGHT, STRYKER SHAFT END
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM  D-79111
MDR Report Key10402960
Report Number0008010177-2020-00041
Device Sequence Number3669061
Product Code HBE
UDI-Device Identifier07613154629442
UDI-Public07613154629442
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K070876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number92-19758
Device Catalogue Number92-19758
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2020
Initial Date Received by Manufacturer 08/03/2020
Supplement Date Received by Manufacturer08/03/2020
Initial Report FDA Received Date08/13/2020
Supplement Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1